IVIG and SoluMedrol
AnonymousDecember 23, 2007 at 9:46 pm
Hi guys! I have some hopefully simple questions. I had my first round of IVIG last month and had about 6 hours total of improved walking. It was great, but then it went away. This month, we did another 4 days and added SoluMedrol. Well, my walking is not great, but it has really improved and stayed improved for I think 4 days now? I keep thinking it is going to go away but it hasn’t. So, my question is how long does the SoluMedrol stay in your system? And do you get steroid side effects(the bad ones) just from say a monthly dose of this? I am thinking I am going to need this and the IVIG ongoing but I’m still not sure. Thank you everyone and I hope you all have a Merry Christmas! Gabrielle
AnonymousJanuary 4, 2008 at 3:26 pm
From what our doctors have said, solumedrol stays in the system for a few days. Our 3 year old is on it for CIDP, get 4 doses each week. Don’t think it’s going to do much harm for 1 month.
Also, it has made a world of difference in him. He was getting ivig every other week and he was still failing. The solumedrol picked him up to where he is now.
AnonymousJanuary 4, 2008 at 4:04 pm
I am 2 weeks out from the last treatment and still feeling the improvements. It is quite amazing after 9 months, almost 10 of nothing improving really. My walking is improved, but I still use a cane. But my energy level has been improved and all of my follow up tests at the neuro this week were better except for manual dexterity. Walking was faster, strength was improved, etc. My neuro said the same thing about the monthly Solumedrol. Said pulsing once a month won’t hurt anything and I don’t take rsteroids in between. I’m not sure what type of schedule I will be on but have to wait until either I relapse or go back to him in a couple of weeks. BLSKAT1 maybe it would be worth asking about Solumedrol since I know several others on this site have had success witht IVIG/Solu combo. Good luck to you!
AnonymousJanuary 4, 2008 at 8:10 pm
If you are going to do solumedrol often, I would recommend a port. We love the port. I had to beg the neuro to put one in Dell but we are very happy with it.
I can’t see him getting stuck once a week. We put the creme on his port for 2 hours and most of the time, he doesn’t even realize the nurse has accessed him.
Good luck too,
AnonymousJanuary 4, 2008 at 10:45 pm
Gabrielle, what dose of solumedrol are you getting? Is it really high and was it given only one day or several? IV IgG theoretically works by displacing bad antibody/competing for binding as well as being negative feedback to stop production of any (and therefore also bad) antibody. Solumedrol acts on the lymphocytes and reduces inflammation, so it acts differently. Where I work, often IV IgG and pulse decadron are given once a month for autoimmune conditions (neurologic or blood associated) with good results. The high dose pulse steroid can cause moodiness and trouble sleeping the days it is given and still has a smaller risk of affecting bone density, immune sufficiency, etc but little risk of adrenal suppression or stunted growth in children. There is also much, much less weight control issues although this can still occur. We are pleased with the results and the families are pleased that the children have trouble for four days a month and not all month (with moodiness and wanting to eat everything in sight, etc). the other big problem about daily or frequent steroids are that they predispose to muscle weakness and you definitely do not need this in GBS. I think pulse steroids make a lot of sense if you are going to use steroids for an autoimmune process. I would not go so far as to say they will not hurt anything, because as above there are risks, but they are a lot less than daily steroids and the benefits might be as great in some people. It is also worth stating in case someone is on daily steroids that you have to be careful in changing from daily steroids to pulse steroids and have to do this slowly so there is not a flair of the disease. It is also worth noting that the pulse steroids at the time of IV IgG help in some people to decrease the side effects of the IV IgG like aseptic meningitis.
WithHope for cure of these diseases.
AnonymousJanuary 5, 2008 at 7:43 pm
I’m going to say I think I had 125 mg IV x 4 days. I don’t think it was more than that. But it was effective. If this is something ongoing, I will get a port. I know it is a lot easier and don’t want to ruin my veins long term. I didn’t have any problems sleeping and I’d have to ask around if I was moody:) Maybe so…or just cranky. I really don’t want the weight problems since I can’t exercise to get the weight back off. I think that is one of my biggest fears. Thanks for the answers!!
AnonymousJanuary 6, 2008 at 10:03 pm
Good idea about the port, Gabrielle. I’ve administered ivig, never received it though but I understand it can be hard on the veins. We have to do what we must to preserve those veins.
You touched on an issue that’s bothering me…weight gain and not being able to exercise to help keep it off. Naturally, less intake is good…:(
AnonymousJanuary 13, 2008 at 5:17 am
Hi there, just for your info I began pulsed steriods (100mg iv Methylpred) in Mid Oct 07 and have continued weekly and have improved immensley. This is in combination with weekly IVIG and immunosuppressants. Have gone from only having head control mid OCT to walking unaided and independent with ADLs as well as resuming my family duties – looking after 3 children and running the family home. Can nearly run.
Side effects have been noticeable, hair thinning/loss although not major, weight gain, and slight acne. Would rather put up with these any day though than live wheelchair bound.
PS i dont have permanent access, just get cannulated each week.
AnonymousJanuary 13, 2008 at 10:36 am
Wow, I”m impressed!! Really I am, since I am nowhere near being able to run, and still need a cane to walk. I am thinking the Solumedrol helped a lot when I had it. Possibly to reduce the inflammation that was there and then the IVIG keeps the antibodies away so my nerves can heal. I still feel better, but it is going away at this point. I am one month out now I think since my last dose and don’t go back for a week and a half. My legs are dragging again and I slept 11 hours last night, which just wastes my time. I know we need to rest, etc. It’s not like I even woke up and rolled back over! I’ll be interested to hear what the neuro says when I go back but your post is encouraging…Thank you!
January 13, 2008 at 2:06 pm
No big deal, that is my new motto I am trying to stick by. It is the only way for Kevin and I to deal with the unpredictable course of events that cidp follows. Sooooo. no big deal, we have a medicine that works, we just need it closer together.
I am not sure what your schedule is, 1g/kg maint. dose, or full 2g/kg load. dose, Kevin is getting the 2g/kg once a month. If you are getting a maint. dose every month, maybe you just need it twice a month or a loading dose once a month. If in fact you ARE getting a loading dose once a month, then you need it every three weeks based on the return of your symptoms prior to your scheduled treatment. In addition, it is best NOT to feel any symptoms. If you are, the autoantibodies are over producing the antibodies. YOU DO NOT WANT THIS as it indicates more demylienation.
AnonymousJanuary 14, 2008 at 4:55 pm
I’m getting the loading dose once a month, but remember I only just started with this. So we are trying to find out a frequency, which I guess will need to be once a month at least. Also dealing with some insurance issues which is frustrating!! Take care, Gabrielle
You must be logged in to reply to this topic.